Etiology of gastrointestinal bleeding in patients on dual
Arslan SHAUKAT ,* Salman WAHEED,* Ethan ALEXANDER,
& Kamal GUPTA*
*Division of Cardiovascular Diseases,
Division of Gastroenterology and Hepatology, Department of Internal
Department of Internal Medicine, University of Kansas Medical Center, and
University of Kansas
School of Medicine, Kansas City, Kansas, USA
OBJECTIVE: Dual antiplatelet therapy (DAPT) is
associated with an increased risk of gastrointestinal
(GI) bleeding and is thought to cause upper gastro-
intestinal bleeding (UGIB). However, recent reports
indicate that the incidence of lower gastrointestinal
bleeding (LGIB) in patients on DAPT may be
increasing. We aimed to compare the endoscopic
ﬁndings and etiology of GI bleeding between
patients on DAPT compared with those not
METHODS: This was a retrospective, single-center,
case-control study. Cases were 114 consecutive
patients admitted with a ﬁrst episode of GI bleeding
while on DAPT who underwent detailed GI evalua-
tion. We chose 114 controls who had GIB but were
not on DAPT.
RESULTS: There was no signiﬁcant difference in the
incidence of UGIB or LGIB between the two groups
(UGIB: 53.5% vs 51.3% and LGIB: 46.5% vs 48.7%,
P = 0.10) or within groups (DAPT: 53.5% vs 46.5%,
P = 0.30 and controls: 51.3% vs 48.7%, P = 0.80).
Although the DAPT group had a lower prevalence of
the usual UGIB risk factors, it had a higher likelihood
of bleeding from varices or upper GI inﬂammation
[odds ratio (OR) 3.54, 95% conﬁdence interval
(CI) 0.14–92.3; OR 13.98, 95% CI 1.40–140.36]. No
etiology of bleeding was identiﬁed in a higher per-
centage of patients on DAPT than those who were
not (22.8% vs 5.3%).
CONCLUSION: In patients with GI bleeding, the
incidences of UGIB and LGIB are similar irrespective
of their DAPT use.
KEY WORDS: cardiovascular diseases, gastrointestinal endoscopy, gastrointestinal hemorrhage, platelet aggre-
gation inhibitors, proton pump inhibitors.
Aspirin and clopidogrel signiﬁcantly reduce the risk
of myocardial infarction (MI), stroke, vascular events
or cardiovascular death compared with placebo.
According to the current American College of Cardi-
ology (ACC)/American Heart Association (AHA)
guidelines, dual antiplatelet therapy (DAPT) is recom-
mended after percutaneous coronary and peripheral
vascular interventions, MI and ischemic stroke.
However, these beneﬁts are offset to some degree by
an increased risk of bleeding, especially gastrointesti-
nal (GI) bleeding. Several large randomized cardio-
vascular trials have conﬁrmed the association of
DAPT with an increased risk of GI bleeding com-
pared with aspirin therapy alone.
Correspondence to: Kamal GUPTA, Division of Cardiovascular Diseases,
Department of Internal Medicine, University of Kansas Medical Center,
3901 Rainbow Boulevard, MS 3006, Kansas City, KS 66160, USA.
Conﬂict of interest: None.
Accepted for publication 2 January 2018.
© 2018 Chinese Medical Association Shanghai Branch, Chinese
Society of Gastroenterology, Renji Hospital Afﬁliated to Shanghai
Jiaotong University School of Medicine and John Wiley & Sons
Journal of Digestive Diseases 2018; 19; 66–73 doi: 10.1111/1751-2980.12575